MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LIGHT SOURCE, 500XL, XENON; IMAGE, ILLUMINATION, FIBEROPTIC, FOR ENDOSCOPE

SMITH & NEPHEW, INC. LIGHT SOURCE, 500XL, XENON; IMAGE, ILLUMINATION, FIBEROPTIC, FOR ENDOSCOPE
Catalog Number 72200568
Medical Device Problem Codes Electrical /Electronic Property Problem (1198); Unexpected Shutdown (4019)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 07/20/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during a left knee meniscus revision surgery, while using the arthroscope to expose the surgical field of view, the light source suddenly malfunctioned and cut out, preventing normal operation.At the time of the incident, the device was trimming a portion of the meniscus that was hyperplastic and the sudden extinguishing of the light source caused the planer blade to scratch the patient's articular bony layer during the shutdown and extraction, which caused injury to the patient, resulting in prolonged surgery time and increased risk of infection.At the same time, a burning odor could be smelled coming from the device, and the light source kept displaying the e12 fault code.Immediately a power-off operation was performed.The event did not result in sparking, arcing, smoking, and/or overheating of the device.The procedure was completed with non-significant surgical delay using a stryker arthroscope.Due to the location of the damaged bone within the patient's joint, only enhanced observation was possible to assess if there was any impact on the patient's recovery.The patient had no abnormalities and recovered well.
 
Additional Manufacturer Narrative
H10: h3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.H11: h2: correction on h6 (health effect - impact code).

Brand Name
LIGHT SOURCE, 500XL, XENON
Common Device Name
IMAGE, ILLUMINATION, FIBEROPTIC, FOR ENDOSCOPE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107
Manufacturer (Section G)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17568215
Report Number1643264-2023-00462
Device Sequence Number17841798
Product Code FFS
UDI-Device Identifier03596010643070
UDI-Public03596010643070
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K994084
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72200568
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2023
Supplement Date Received by Manufacturer09/07/2023
Initial Report FDA Received Date08/17/2023
Supplement Report FDA Received Date09/13/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age51 YR
Patient SexFemale